Wisconsin, 2009

Hail in Wisconsin, May 5, 2009

May 5, 2009 · NWS DLH · 4 events in 3 counties and zones

Some strong thunderstorms developed across northwest Wisconsin due to a strong shortwave trough and cold air aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Some strong thunderstorms developed across northwest Wisconsin due to a strong shortwave trough and cold air aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 5, 3:10 PM CST, 35 minutes earlier.

Area forecast discussion, May 5, 3:10 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
410 PM CDT TUE MAY 5 2009

.DISCUSSION...STORMS THE CONCERN IN THE IMMEDIATE SHORT TERM.
STORMS HAVE BEEN NEAR SEVERE...PINE COUNTY FINALLY REPORTED HAIL
TO THE SIZE OF QUARTERS IN THE VICINITY OF CLOVERDALE. THE SEVERE
THREAT APPEARS TO BE LIMITED TO NW WI WHERE SUFFICIENT BOUNDARY
LAYER WARMING HAS OCCURRED. LAPS SFC DATA INDICATE A THETAE RIDGE
AXIS THE FOCUSING POINT FOR NEAR SEVERE TO SEVERE STORMS. SFC
BASED CAPE FROM 200 TO 500 J/KG AND NO CINH.

UPPER LEVEL LOW CROSSING THE FA THIS AFTERNOON WILL LIFT INTO
ONTARIO BY 06Z WEDNESDAY. SHOWERS WILL LINGER ACROSS THE EASTERN
HALF OF THE FA INTO THE OVERNIGHT. BRIEF BREAK IN THE ACTION UNTIL
LATE WEDNESDAY MORNING/EARLY AFTERNOON WHEN NEXT UPPER LEVEL LOW
MOVING THROUGH SOUTHERN CANADA SENDS AN UPPER LEVEL WAVE THROUGH
THE AREA. MORE SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP. THIS
WAVE WILL PUSH A COLD FRONT THROUGH THE FA WEDNESDAY NIGHT WITH
SHOWERS AND A FEW THUNDERSTORMS ALONG AND AHEAD OF THE FRONT.

YET ANOTHER...STRONGER COLD FRONT IS FORECAST TO MOVE THROUGH THE
AREA ACCOMPANIED BY POTENT VORT MAX. MORE SHOWERS AND
THUNDERSTORMS ARE EXPECTED IN THE AFTERNOON. UNSTABLE AIRMASS
PROGGED THROUGH FRIDAY WITH POPS WARRANTED THROUGH THIS TIME.

.EXTENDED...FRIDAY NIGHT THROUGH TUESDAY.
AS AN UPPER LEVEL LOW DEPARTS...SOME LINGERING SHOWERS ARE POSSIBLE
ACROSS THE FA FRIDAY NIGHT. SATURDAY AND SUNDAY ARE SETTING UP TO BE
RAIN FREE AS HIGH PRESSURE ARRIVES. BY NEXT MONDAY...MODELS DIVERGE
IN HANDLING OF THE NEXT SYSTEM MOVING OUT OF THE ROCKIES INTO THE
PLAINS. HAVE SOME POPS IN PLACE...BUT CONFIDENCE REMAINS LOW.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT
KHIB/KDLH/KHYR THROUGH 06/00Z. CIGS IN VICINITY OF SHOWERS AND
STORMS WILL BE IN THE MVFR. VFR CONDITIONS WILL DEVELOP BETWEEN
04Z-06Z.

&&

POINT TEMPS/POPS...
DLH  43  67  42  65 /  50  50  20  30
INL  42  68  42  57 /  30  40  30  40
BRD  44  70  45  64 /  20  30  20  20
HYR  48  72  44  66 /  50  60  30  30
ASX  45  70  42  66 /  50  50  50  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

GRANING/GSF
Hazardous weather outlook, May 5, 4:00 AM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
500 AM CDT TUE MAY 5 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
500 AM CDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY DEVELOP TUESDAY ACROSS THE REGION...MAINLY
DURING THE AFTERNOON AND EARLY EVENING. SOME STORMS MAY PRODUCE GUSTY
WINDS AND SMALL HAIL...ESPECIALLY OVER THE ST CROIX RIVER VALLEY
VALLEY AND ADJACENT NORTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-061030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
500 AM CDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY DEVELOP TUESDAY ACROSS THE REGION...ESPECIALLY
NEAR THE SOUTH SHORE DURING THE AFTERNOON. SOME STORMS MAY
PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, May 5, 3:11 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
411 PM CDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             PROCTOR                 46.74N 92.23W
05/05/2009  M0.88 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

SGOHDE
Local storm report, May 5, 3:14 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
414 PM CDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             DULUTH                  46.78N 92.12W
05/05/2009  M0.25 INCH       ST. LOUIS          MN   NWS EMPLOYEE

            WEST DULUTH

&&

CLC
Local storm report, May 5, 3:25 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
425 PM CDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             DULUTH                  46.78N 92.12W
05/05/2009  M0.88 INCH       ST. LOUIS          MN   AMATEUR RADIO

            NICKEL HAIL AT CHESTER BOWL AREA. DIME SIZE AT ENGER
            PARK. PEA SIZE AT ST SCHOLASTICA AND PIEDMONT AREAS. DIME
            TO NICKEL SIZE NEAR UMD.

&&

CLC
Local storm report, May 5, 3:28 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
428 PM CDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             4 NNE DULUTH            46.83N 92.09W
05/05/2009  M0.75 INCH       ST. LOUIS          MN   NWS EMPLOYEE

&&

SGOHDE
Local storm report, May 5, 3:37 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
437 PM CDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             DULUTH                  46.78N 92.12W
05/05/2009  M0.75 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            EAST SUPERIOR ST AND 11TH AVE EAST

&&

CLC
Special weather statement, May 5, 3:41 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
441 PM CDT TUE MAY 5 2009

MNZ020-037-052230-
CARLTON/SOUTH ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
441 PM CDT TUE MAY 5 2009

...STRONG STORM ALONG THE NORTH SHORE OF LAKE SUPERIOR...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN ST. LOUIS COUNTY...MOVING
NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PALMERS BY 450 PM CDT...
  KNIFE RIVER BY 500 PM CDT...
  LARSMONT BY 505 PM CDT...
  TWO HARBORS BY 515 PM CDT...
  CASTLE DANGER BY 530 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

GRANING

The radar

The Duluth radar (KDLH), 123 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Burnett

When
May 5, 3:45 PM CST
Where
Burnett County, 4 mi SW of Siren
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.739, -92.439

Hail, Burnett

When
May 5, 3:45 PM CST
Where
Burnett County, 5 mi S of Siren
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
45.708, -92.380

Hail, Douglas

When
May 5, 4:30 PM CST
Where
Douglas County, Superior
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
46.720, -92.100

The hail fell near the Mariner Mall.

Hail, Price

When
May 5, 6:04 PM CST
Where
Price County, 8 mi NW of Phillips
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.762, -90.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171758, 171935, 171759, 171760.